Tornadoes · United States · Florida · 2019

EF0 tornado, Waveland, Florida, November 5, 2019

This EF0 tornado ran 0.3 miles across Martin County on November 5, 2019, touching down at 4:20 PM EST and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
November 5, 2019
Touchdown
4:20 PM EST (21:20 UTC)
Lifted
4:23 PM EST (21:23 UTC)
On the ground
3 minutes
Path length
0.3 miles (0.4 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Martin County
Touchdown point
27.214, -80.173
Lift-off point
27.212, -80.177
Record number
1911051520-01

What the Weather Service recorded

A strong thunderstorm produced a waterspout just offshore of Stuart Beach. As the storm moved inland the waterspout came onshore and became a short-lived, weak tornado.

Martin County Beach Patrol reported a waterspout offshore of Stuart Beach at 1620 LST. The beach was evacuated as the waterspout came onshore and became a short-lived tornado. Numerous reports were received from trained spotters and the public as the waterspout moved slightly inland. After moving onshore, a trained spotter relayed that the spout dissipated quickly near the Hutchinson Island Marriott at 1623 LST. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Nov 5, 3:45 PM EST, 35 minutes earlier.

Area forecast discussion, Nov 5, 3:45 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
345 PM EST Tue Nov 5 2019

.DISCUSSION...

Tonight...Scattered showers and storms across the northern interior
late this afternoon will move eastward toward the Volusia and
Brevard coast into this evening. A few strong storm may develop with
frequent lightning, locally heavy rain and gusty winds. Lower
coverage of showers and any storms is expected across southern
sections where the airmass will be slightly drier. Developing
onshore flow near a weak trough across northern and central sections
will allow some isolated showers to move onshore along the immediate
coast overnight. Lows will be mainly in the lower 70s.

Wed...Low level onshore flow will increase from NE/ENE through the
day as high pressure builds toward the mid Atlantic coast on Wed
afternoon. Deeper moisture will move onshore as a weak frontal
boundary moves down toward central FL. Will continue near the blend
of guidance POPs in the 30-50 percent range, highest across nrn and
central coastal sections. Mid level temps will cool to -10 to -11 C
will allow for some robust afternoon convection in any areas that
see substantial surface heating. Will continue scattered showers and
isolated storms which will be most prevalent by afternoon. Highs
will range from the lower 80s Volusia coast to the mid 80s interior
and southern zones.

Thu-Fri...High pressure builds offshore of the Mid-Atlantic coast as
an amplifying mid-level trough shifts a cold front through the
southeastern United States. Warm and humid conditions will continue
ahead of this front into Thursday with rain chances remaining
relatively low around 20-30 percent and highs in mid 80s. As this
front moves through central Florida into Friday, rain chances will
increase to 40-50 percent and highs will range from the upper 70s to
low 80s from Orlando area northward to low to mid 80s farther south.

Sat-Mon...(Modified Previous Discussion) Initial troughing aloft
over the southeast U.S. quickly becomes zonal again into early next
week. Medium range models show the previous front poised to venture
back northward Sun and Mon with a low-level circulation along the
coast. Coastal locations will have the greatest shot at any precip
during this time, though for now will keep PoPs here at 20-30pct,
except 40pct southern Brevard/Treasure Coast for Sat. There will be
cooler/drier air behind this latest front. More seasonal
temperatures expected Sat at least a few degrees below climo in the
70s. Highs on Sun/Mon rebound back to normal in the M-U70s Volusia
coast and U70s/around 80 further southward and across the interior.
Cooler lows Sat night in the U50s northwest of I-4 and L60s for the
Volusia coast and further south across the interior. Closer toward
the Space/Treasure coasts mins will realize M-U60s and perhaps
around 70 to L70s across barrier islands. Sun/Mon nights lows more
mild and a few degrees warmer than Sat night.

&&

.AVIATION...Mostly VFR. Scattered showers and isolated storms will
continue to develop through late afternoon/early evening, mainly
across the interior counties and toward the Volusia and northern
Brevard coast as this activity moves slowly eastward. Tempo IFR/MVFR
conditions will occur with any of this convection before it
gradually weakens by midnight.

&&

.MARINE...
Tonight...E/SE flow around 10 knots will return to the southern
waters with a lighter and more variable wind flow across the north
near the old frontal boundary which by then will be just a residual
trough. Seas 3 ft nearshore and 4 ft offshore.

Wed...ENE/NE winds expected in the 10-15 knot range with seas 3-4 ft
near shore to around 4 ft offfshore.

Thu...Onshore winds will continue into Thursday, but will decrease
to 5-10 knots and eventually become S/SW over the northern waters
ahead of an approaching front. Seas will range from 3-5 feet.

Fri-Sun...Cold front moves through the waters Friday with N/NE winds
increasing up 15-20 knots behind this boundary into Friday night-
Saturday and combined wind wave/swell increasing seas up to 8-10
feet, potentially slightly higher offshore. As winds veer more
easterly into Sunday wind speeds and seas will rapidly decrease, but
lingering seas up to 6-7 feet over the Gulf Stream will keep boating
conditions poor to hazardous.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  81  70  83 /  40  50  20  20
MCO  71  86  70  86 /  30  50  10  20
MLB  72  85  73  85 /  20  50  20  20
VRB  71  84  73  85 /  20  40  30  20
LEE  71  84  69  86 /  30  40  10  20
SFB  71  85  70  86 /  30  50  20  20
ORL  72  86  71  86 /  30  50  10  20
FPR  70  85  73  85 /  20  40  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Weitlich/Negron
Rodriguez/Cristaldi
Hazardous weather outlook, Nov 5, 11:24 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1124 AM EST Tue Nov 5 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1124 AM EST Tue Nov 5 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms will develop this afternoon,
mainly after 2 pm across Lake, Volusia, Seminole, Orange, Osceola,
Okeechobee and Brevard counties. A few storms could become strong,
containing frequent lightning strikes, small hail and gusty winds up
to 50 mph.

.FLOOD IMPACT...
Storm motion will be slow and variable today, allowing any stronger
storms to produce locally heavy rainfall up to around 2 to 3 inches
in a short period of time. This may lead to minor flooding,
producing ponding of water on roadways and poor drainage areas,
especially over portions of Merritt Island and the Cape that
experienced heavy rainfall last night.

.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Risk of rip
currents at the beaches of east central Florida today. Always swim
within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms are expected to develop this
afternoon and affect some of the inland lakes in Lake, Volusia,
Seminole, Osceola and Orange counties. Storm motion will generally
be slow and variable today. However, storms may shift more eastward
around 5 to 10 mph toward the Volusia and Brevard coasts, affecting
portions of the intracoastal and nearshore Atlantic waters, mainly
north of Sebastian Inlet. Gusty winds up to 40 knots and frequent
lightning strikes will be possible.

.WIND AND SEA IMPACT...
Small craft should exercise caution this afternoon over the offshore
Atlantic waters, beyond 20 miles, of Volusia and Brevard counties
for southeast winds of 15 knots and seas 5 to 6 feet.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered showers and isolated thunderstorms are expected
Wednesday afternoon. A few storms may contain strong wind gusts.

A cold front is forecast to sweep across the area Friday afternoon
and Friday night. Strong north winds 20 knots and gusty behind
the front will build seas rapidly above 7 feet by Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Kelly/Weitlich

The surface observations

Witham Field Airport/Stuart (SUA), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the touchdown began at 21:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.